Virginia, 2010Damaging Winds in Virginia, May 16, 2010
May 16, 2010 · NWS MRX · 2 events in 1 county or zone
Isolated severe thunderstorms formed late in the day and early evening across Southwest Virginia. The storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms formed late in the day and early evening across Southwest Virginia. The storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 2:28 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, May 16, 2:28 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT SUN MAY 16 2010
.SHORT TERM...(TONIGHT AND MONDAY)...SHORT WAVE ENERGY MOVING INTO
AREA OVER TOP OF STALLED WEAK FRONT AND AMPLE LOW LEVEL MOISTURE
WILL KEEP POPS HIGH THROUGH WEE HOURS WITH GRADUAL LOWERING THROUGH
MONDAY. INSTABILITY FAIR, AND SO BORDERLINE SEVERE (HAIL,
STRAIGHT LINE WINDS) TSTMS WILL OCCUR INTO EARLY EVENING. EXPECT THIS
TO MODERATE AFTER SUNSET AND FOR SEMI-UNSTABLE ATMOSPHERE TO TAKE
ITS PLACE WITH SUSTAINED LIFT. HENCE, PERIODS OF BRIEFLY HEAVY RAIN
WILL OCCUR WITH THUNDERSTORMS. DO NOT EXPECT TO ISSUE TO FLASH FLOOD
WATCH, BUT WILL HANDLE WITH SHORT TERM FORECASTS, AND FLOOD
ADVISORIES/WARNINGS, IF NECESSARY. OVERNIGHT CLOUDS STICK AROUND
HOLDING TEMPS UP AND SOME AREAS OF FOG WILL FORM. WILL KEEP AN EYE
OUT ON THIS AND RECOMMEND TO EVENING/MIDNIGHT SHIFTS ABOUT FOG
ADVISORY, AS NEEDED.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...WEAK FRONT SLOWLY
MOVES EAST INTO THE CENTRAL APPALACHIANS AND MID ATLANTIC MONDAY
NIGHT AND TUESDAY. UPPER LEVEL TROUGH DIGS SOUTHWARD INTO THE TN
VALLEY DURING THIS TIME WITH PRECIPITATION DIMINISHING FROM
SOUTHWEST TO NORTHEAST DURING THE EVENING. INSTABILITY WILL
DECREASE AS WELL. TUESDAY SHOULD BE MOSTLY DRY SOUTHWEST HALF
TUESDAY AS LOW PRESSURE SLOWLY SHIFTS EAST. TUESDAY NIGHT WILL BE
COOLER WITH SOME CLEARING AND LOWER DEW POINTS BEHIND COLD FRONT.
STILL SLIGHT CHANCE SHOWERS NE. WEDNESDAY LOOKS TO BE THE DRIEST
DAY WITH SOME SUN BUT MODELS WANT TO BRING MOISTURE EAST FROM THE
PLAINS AS A NEW LOW PRESSURE AREA DEVELOPS OVER TEXAS. THIS SYSTEM
WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA BY THURSDAY NIGHT
INTO THE WEEKEND SO HAVE ADDED AND INCREASED POPS FOR THE AREA.
ECMWF MODEL DEVELOPS AN UPPER LOW TO THE NORTH OF THE AREA FOR THE
WEEKEND SO KEPT POPS IN THROUGH THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 63 80 60 77 54 / 70 60 30 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 78 59 74 53 / 70 60 50 20 20
OAK RIDGE, TN 63 78 59 74 52 / 70 60 50 20 10
TRI CITIES AIRPORT, TN 61 74 56 72 50 / 80 80 60 40 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
BB/TD
Hazardous weather outlook, May 16, 3:17 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT SUN MAY 16 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
417 AM EDT SUN MAY 16 2010 /317 AM CDT SUN MAY 16 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY AND
TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
INTO THE FIRST PART OF THE WEEK. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...ALONG WITH THE POSSIBILITY OF VERY HEAVY RAIN CAUSING
LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON SUNDAY.
In the hours before
Local storm report, May 16, 3:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
05/16/2010 GREENE TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN AND AROUND GREENEVILLE. REPORTED BY
DISPATCH.
&&
GRCSpecial weather statement, May 16, 3:41 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT SUN MAY 16 2010
TNZ017-018-046-047-VAZ006-008-162215-
JOHNSON TN-NORTHWEST CARTER TN-RUSSELL VA-SOUTHEAST CARTER
TN-SULLIVAN TN-WASHINGTON VA-
441 PM EDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER...RUSSELL...
WASHINGTON...CITY OF BRISTOL...JOHNSON AND EASTERN SULLIVAN COUNTIES
UNTIL 615 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF REESE...OR 8 MILES SOUTHWEST
OF MOUNTAIN CITY...MOVING NORTHEAST AT 20 MPH. OTHER STRONG STORMS
WILL BE AFFECTING THE REMAINDER OF THE ADVISORY AREA...MOVING
NORTHEAST AT 20 TO 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL TN...
MOUNTAIN CITY...BRISTOL VA...ABINGDON...LEBANON...CLEVELAND...SOUTH
HOLSTON DAM...SHADY VALLEY...HARR...BENHAMS...COLLINGWOOD...LAUREL
BLOOMERY...DAMASCUS...HILANDER PARK...HOLSTON...HANSONVILLE...
CASTLEWOOD...KONNAROCK...EMORY-MEADOW VIEW AND LINDELL.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TG
Local storm report, May 16, 3:46 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 7 S CLEVELAND 35.08N 84.87W
05/16/2010 BRADLEY TN LAW ENFORCEMENT
ONE TREE DOWN SEVEN MILES SOUTH OF CLEVELAND ON OLD
ALABAMA RD. REPORTED BY DISPATCH.
&&
GRCLocal storm report, May 16, 4:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 6 SW JONESBOROUGH 36.23N 82.55W
05/16/2010 E70.00 MPH WASHINGTON TN TRAINED SPOTTER
SPOTTER/HAM OP ESTIMATED THUNDERSTORM WINDS OF 50 TO 55
MPH WITH GUSTS 65 TO 70 MPH AT TELEFORD/6 SW
JONESBOROUGH.
0455 PM TSTM WND DMG LIMESTONE 36.23N 82.63W
05/16/2010 WASHINGTON TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN AND AROUND LIMESTONE. REPORTED BY
DISPATCH.
&&
GRCLocal storm report, May 16, 4:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG MADISONVILLE 35.52N 84.36W
05/16/2010 MONROE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.
0535 PM TSTM WND DMG FRIENDSVILLE 35.76N 84.13W
05/16/2010 BLOUNT TN LAW ENFORCEMENT
A FEW TREES DOWN IN AND AROUND FRIENDSVILLE. REPORTED BY
DISPATCH.
&&
GRCLocal storm report, May 16, 5:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 10 W JOHNSON CITY 36.33N 82.55W
05/16/2010 WASHINGTON TN AMATEUR RADIO
ONE TREE DOWN ON YANKEE CAMP RD.
&&Thunderstorm Wind, Washington
- When
- May 16, 5:30 PM EST
- Where
- Washington County, 1.49 mi SSW of Green Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.610, -81.990
A few trees were reported down in the vicinity of South Holston Lake.
Thunderstorm Wind, Washington
- When
- May 16, 5:30 PM EST
- Where
- Washington County, 0.55 mi E of Oak Grove
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.630, -82.170
A few trees were reported down one half mile east of Oak Grove.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222170, 222171.